Drought, McCurtain
- When
- March 7, 12:00 AM CST to March 13, 11:59 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
An extended period of abnormally warm and dry conditions developed during October 2016 across Southeast Oklahoma, at which point severe drought conditions (D2) had developed over McCurtain County during the second week of March. This lingered only one week before beneficial rains fell, resulting in a one category improvement to D1 (moderate drought) across much of the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An extended period of abnormally warm and dry conditions developed during October 2016 across Southeast Oklahoma, at which point severe drought conditions (D2) had developed over McCurtain County during the second week of March. This lingered only one week before beneficial rains fell, resulting in a one category improvement to D1 (moderate drought) across much of the county. Additional improvement was observed by the end of March as additional rains fell, with moderate drought completely removed by March 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 6, 11:10 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1110 PM CST Mon Mar 6 2017 .AVIATION... Awaiting the cold front and associated line of storms that is well north of ktxk late tonight, but could see -SHRA/-TSRA develop ahead of the line thus nearing ktxk and perhaps even keld. This has been reflected in the aforementioned terminals via VCSH/VCTS. Intermittent periods of -DZ or mist affecting the majority of the terminals with CIGS appearing to be settling into MVFR criteria. Tried to time when the line of storms and the associated slightly breezy northerly wind shift will impact each terminal and pin-point when the -SHRA/-TSRA will come to an end. By late afternoon, majority of the terminals will be VFR with perhaps -SHRA meandering near klfk. Otherwise, breezy southerly winds tonight /though not quite as breezy as earlier this afternoon/ will be slow to decline, and will likely stay up slightly for most of this TAF cycle, that is until tomorrow evening when the surface high pressure settles in and winds become light/variable/calm. will && .PREV DISCUSSION... /issued 1018 PM CST Mon Mar 6 2017/ DISCUSSION... Cold front is still well to the northwest in Oklahoma and Western North Texas. However, it's progress is easily marked by the nearly solid linear complex extending from just south of Oklahoma City, northeastward into Southeast Iowa, and north into Northern Wisconsin and the Great Lakes. Ahead of this line, scattered convection is quickly developing from Northwest Arkansas into Southeast Oklahoma. Mesoanalysis indicates CAPE values in this region are over 1500 J/kg. Deep layer shear is also near 40 kts. Both of these factors are more than adequate to support severe convection. There is also some low-level shear, which would support an isolated tornado threat. The potential for isolated, discrete supercells should increase as the upper trough axis approaches and temperatures aloft cool slightly. The squall line should begin to enter McCurtain County between 08z and 10z, and roughly near the Interstate 30 corridor by 12z. PoPs through midnight tonight were reduced areawide based on the lack of precip, but PoPs beyond midnight were left intact. Some changes were also made to the Min and Max temperatures tonight and tomorrow to better reflect the temperature gradient on both sides of the front as it moves across the area during the daytime on Tuesday. CN PREV DISCUSSION... /issued 412 PM CST Mon Mar 6 2017/ DISCUSSION... Strong southerly flow today has provided ample deep layer moisture coupled with weak upper trough advancing into the region to induce scattered showers over much of the region. So far, no thunder has been observed with any of this convection but still cannot rule out a stray storm or two across our eastern zones later on this afternoon into early evening ahead of an approaching cold front out over the Plains. This front is just now pushing across Kansas and will accelerate through this evening into the overnight hours as it approaches our region. Increasing moisture and instability will allow for a solid line of convection to develop as the front enters eastern OK into western AR. The severe weather potential will increase across these areas and spread farther south across SE OK and SW AR after midnight and on through the early morning hours Tuesday. The primary threat will be damaging wind gusts as limited shear does not appear to support much of a tornado threat this far south. The front will quickly advance on through the rest of our region through late Monday morning into the afternoon with showers and storms ending from northwest to southeast throughout the day. Northwest winds will be gusty around frontal passage but will subside later in the day as high pressure quickly builds in behind the front. A brief dry period will come Tuesday night through willWednesday with temperatures only slightly cooler behind the front before south winds begin to return late Wednesday. As moisture returns, the chance of rain will also come back into play for late week and through the weekend with weak upper disturbances and a frontal boundary stalling just north of our region. Rain chances aren't overly impressive Thursday through Saturday with mainly slight to mid chance pops during this period of the forecast. By late in the weekend, a stronger cold front will advance into the region late Saturday through early Sunday with increasing showers and storms. This front will quickly advance south of the area through Sunday morning with cooler and drier air filtering into behind the front. Beyond Sunday, models diverge on how quickly rain chances will return so have handled early next week by just including slight rain chances as southerly flow and increasing Gulf moisture returns. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 65 71 43 73 / 50 70 0 0 MLU 68 73 43 72 / 50 80 10 0 DEQ 53 68 34 72 / 90 40 0 0 TXK 57 68 40 72 / 70 60 0 0 ELD 64 69 38 72 / 70 70 0 0 TYR 60 70 43 74 / 50 50 0 0 GGG 63 70 42 74 / 50 60 0 0 LFK 69 74 47 75 / 30 60 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 29/09/19
Hazardous Weather Outlook National Weather Service Shreveport LA 623 PM CST Mon Mar 6 2017 ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097- 108>112-124>126-136>138-071200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison- 623 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of south central Arkansas...southwest Arkansas...north central Louisiana... northwest Louisiana...southeast Oklahoma and northeast Texas. .DAY ONE...Tonight... Isolated thunderstorms are possible for much of tonight. During the overnight hours, a line of strong thunderstorms will develop ahead of an approaching cold front. This line of storms should move into areas north of the Interstate 30 corridor late tonight or early Tuesday morning. Additional scattered thunderstorms will be possible farther south near the Interstate 20 corridor as the front approaches. Some storms may be severe, especially across Southeast Oklahoma and Southwest Arkansas. The primary threat will be damaging winds and large hail. However, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Numerous thunderstorms will be ongoing early Tuesday as the cold front moves southeast. The greatest threat for severe weather will be early Tuesday morning. However, there is still a marginal risk for a few isolated severe thunderstorms during the day Tuesday as the cold front and line of storms advance southeast. Damaging winds will be the primary threat. Significant rain chances will not return until late in the weekend with showers and and thunderstorms increasing ahead of the next cold front arriving late Saturday through early Sunday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters may be necessary during the overnight hours or early Tuesday morning. LAZ005-010>014-017>022-TXZ149>153-165>167-071200- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 623 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of north central Louisiana...northwest Louisiana...east Texas and northeast Texas. .DAY ONE...Tonight... Isolated thunderstorms possibly will be possible tonight. The strongest storms could produce gusty winds. However, no organized severe weather threat is anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Numerous thunderstorms will be ongoing early Tuesday along and advancing cold front. There is a marginal risk for a few isolated severe thunderstorms along the front during the daytime hours of Tuesday. The primary threat will be damaging winds from any organized clusters or bowing line segments. Significant rain chances will not return until late in the weekend with showers and and thunderstorms increasing ahead of the next cold front arriving late Saturday through early Sunday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters is not anticipated through tonight. 09
Special Weather Statement
National Weather Service Shreveport LA
1039 PM CST MON MAR 6 2017
OKZ077-070500-
McCurtain OK-
1039 PM CST MON MAR 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCCURTAIN COUNTY
UNTIL 1100 PM CST...
At 1038 PM CST, Doppler radar was tracking a strong thunderstorm 13
miles east of Nashoba, or 22 miles east of Clayton, moving northeast
at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.
&&
LAT...LON 3451 9479 3441 9470 3429 9496 3443 9505
3451 9505
TIME...MOT...LOC 0438Z 238DEG 31KT 3447 9498
CNThe national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681903.